Wyoming, 2023

Hail in Wyoming, July 14, 2023

July 14, 2023 · NWS CYS · 3 events in 2 counties and zones

Severe storms tracked southeast across Converse and Platte Counties on 14 July.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe storms tracked southeast across Converse and Platte Counties on 14 July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 14, 10:37 AM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 14, 10:37 AM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1137 AM MDT Fri Jul 14 2023

.SHORT TERM...(Today and Saturday)
Issued at 130 AM MDT Fri Jul 14 2023

Early this morning, a few clusters of showers and thunderstorms have
developed over far east-central Wyoming and portions of the Nebraska
Panhandle. Elevated MUCAPE values on the order of 1500-2000 in the
vicinity of a diffuse frontal boundary, along with a potent low-
level jet noted on regional hodographs, are the main drivers of
these showers and storms. While CAM guidance has done a surprisingly
decent job at picking up on the general idea of overnight
convection, the placement of the storms has been somewhat poorly
modeled. CAM guidance does diminish this activity over the next few
hours, however would not be surprised if a few showers or rumbles of
thunder continued in the far northwest Nebraska panhandle until just
before sunrise given current IR satellite trends. A diffuse frontal
boundary, formerly better modeled in yesterday's model cycles, will
drift south through the morning hours. This front will generally
turn winds northwesterly across most of the high plains, and will
push a fair amount of the deeper low-level moisture east of the CWA
into central Nebraska. Thus, while afternoon convection is once
again possible along and east of the Laramie Range, thunderstorms
should remain a bit weaker than what was seen on Thursday. Shallow
east-northeasterly upslope flow underneath modest westerly flow
above 700mb will result in relatively straight hodographs, with
large hail around an inch in diameter and occasional gusty winds the
primary storm threats. CAM guidance has especially favored the
southern-Platte to northern-Laramie county area for one or two
dominant discrete cells on Friday afternoon, likely given typical
convergent flow locally in this area. Expect much cooler
temperatures area-wide on Friday compared to Thursday behind the
front, with afternoon highs as much as 10 degrees cooler in most
locations. Overnight convection may once again pose a modest threat
on Friday night as lingering moisture in the boundary layer coupled
with weak influences aloft in the mean westerly flow pass through.
However, a weaker low-level jet and lower surface dewpoints should
limit the threat to only sub-severe showers and thunderstorms.

The downward trend in precipitation activity will continue on
Saturday. 700mb temperatures will warm slightly as the southwestern
CONUS ridge of high pressure builds and drifts eastward. Afternoon
highs will rebound by around 2-4 degrees or so compared to Friday,
with surface dewpoints generally dropping by 5 degrees or so. A few
isolated afternoon showers and storms remain possible, especially
over the Laramie range, however these will likely remain well below
severe limits given poor surface moisture and weak directional
shear.

.LONG TERM...(Sunday through Thursday)
Issued at 440 AM MDT Fri Jul 14 2023

Overall, the long term forecast looks much warmer and drier through
the first half of the week. By the latter half, cooler temperatures
and increased storm chances look probable. Starting on Sunday, the
ridge over the desert southwest will strengthen and slowly push
eastward. By Sunday afternoon, a 600 decameter high will be
positioned over the Four Corners region with the ridge continuing to
push eastward. This will usher in much warmer and drier air to the
CWA. This strong ridge stays locked over the region until about
Tuesday, where it will weaken and flatten out into more zonal flow
aloft. During this time, temperatures will be on the hot side.
Sunday through Tuesday highs will likely range from the upper 80s to
mid 90s. Monday will likely be the hottest day of the week as 700 mb
temperatures make it up to +22C! This will lead to most cities in
the CWA having high temperatures in the 90s! The hot and dry weather
will keep most storms away, but cannot rule out an isolated
thunderstorm or two during the afternoon hours as weak vort maxes
pass through the ridge aloft.

By Wednesday, the upper-level ridge starts to build back up over the
Great Basin, putting the CWA into more northwesterly flow. This will
lead to cooler temperatures heading into the latter portion of the
week with high temperatures falling into the upper 70s to mid 80s by
Thursday. Northwest flow will also lead to increased storm chances
as the GFS shows a series of shortwaves moving across the CWA.
Afternoon, evening, and potentially nighttime convection could be
possible Wednesday through Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1126 AM MDT Fri Jul 14 2023

Overall, no major changes to this TAF issuance, outside of some
timing adjustments for storms expected throughout the day. Largely
MVFR to VFR conditions expected across the majority of terminals
today, with another round of afternoon showers and thunderstorms
remain possible again today. A marginal risk of severe weather is
still expected across the Nebraska Panhandle, with some
adjustments further west to include KCYS and into the Laramie
Range. Will remain difficult to include where exactly convection
will initiate today, and if storms will drift over each terminal.
Went ahead and included -TSRA for KCYS and KBFF where model
consistency has increased confidence. However, will need to watch
for IFR conditions where stronger storms may develop. Into
tomorrow, afternoon showers and thunderstorms are expected again
beginning around 21z.

&&

.FIRE WEATHER...
Issued at 345 AM MDT Fri Jul 14 2023

Cooler temperatures are expected Friday and Saturday as well as
chances for showers and thunderstorms during the afternoon. This
will lead to decreased fire weather concerns during this time.
Much drier, hotter and breezier conditions are expected for the
beginning of the week. This will lead to increased fire weather
concerns. Relative humidities west of the Laramie Range will fall
below 15 percent Sunday and Monday with wind gusts of 25 to 30
MPH.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MAC
LONG TERM...SF
AVIATION...MRD
FIRE WEATHER...SF

In the hours before

Special weather statement, Jul 14, 12:20 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
120 PM MDT Fri Jul 14 2023

WYZ103-142000-
North Laramie Range WY-
120 PM MDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of northeastern Albany,
northwestern Platte and south central Converse Counties through 200
PM MDT...

At 119 PM MDT, Doppler radar was tracking a strong thunderstorm over
Curtis Gulch Campground, or 26 miles south of Douglas, moving
southeast at 20 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Friend Park Campground, Esterbrook, Curtis Gulch Campground, Windy
Peak, Laramie Peak and Harris Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4239 10572 4250 10562 4237 10521 4215 10541
TIME...MOT...LOC 1919Z 302DEG 18KT 4239 10558

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Brothers
Special weather statement, Jul 14, 12:57 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
157 PM MDT Fri Jul 14 2023

WYZ103-106-107-142030-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
157 PM MDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of northeastern Albany
and west central Platte Counties through 230 PM MDT...

At 157 PM MDT, Doppler radar was tracking a strong thunderstorm near
Laramie Peak, or 21 miles northwest of Wheatland, moving southeast at
25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northeastern Albany
and west central Platte Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4222 10545 4228 10534 4215 10500 4196 10522
TIME...MOT...LOC 1957Z 311DEG 22KT 4221 10533

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Brothers
Special weather statement, Jul 14, 1:07 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
207 PM MDT Fri Jul 14 2023

WYZ101-103-142045-
Converse County Lower Elevations WY-North Laramie Range WY-
207 PM MDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of west central
Converse County through 245 PM MDT...

At 206 PM MDT, Doppler radar was tracking a strong thunderstorm near
Glenrock, or 18 miles east of Casper, moving southeast at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Glenrock, Rolling Hills, Rolling Hills Estates, Deer Creek and
Boxelder.

This includes Interstate 25 in Wyoming between mile markers 149 and
173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4280 10556 4260 10586 4288 10608 4293 10608
      4301 10596
TIME...MOT...LOC 2006Z 311DEG 22KT 4290 10597

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Brothers
Special weather statement, Jul 14, 1:22 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
222 PM MDT Fri Jul 14 2023

WYZ117-118-142100-
Central Laramie County WY-South Laramie Range Foothills WY-
222 PM MDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of south central
Laramie County through 300 PM MDT...

At 222 PM MDT, Doppler radar was tracking a strong thunderstorm near
Natural Fort, or 10 miles southwest of Cheyenne, moving east at 25
mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
South Greeley.

This includes Interstate 25 in Wyoming between mile markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4105 10501 4111 10460 4101 10455 4100 10468
      4100 10499
TIME...MOT...LOC 2022Z 260DEG 22KT 4102 10492

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Brothers

The radar

The Cheyenne radar (KCYS), 210 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Converse

When
July 14, 1:25 PM MST
Where
Converse County, 1 mi WNW of Glenrock
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
42.865, -105.888

From Glenrock Police Department. Hail ranged from quarters to half dollar size.

Hail, Converse

When
July 14, 1:37 PM MST
Where
Converse County, Glenrock
Measured
1 in hail
Reported by
Public
Coordinates
42.860, -105.870

Twitter picture with a lot of hail stones. Largest were quarter size.

Hail, Platte

When
July 14, 1:55 PM MST
Where
Platte County, 2 mi N of Bordeaux
Measured
1 in hail
Reported by
Public
Coordinates
41.969, -104.850

MPING report of mainly dime sized hail with a few quarters. Wind gusts at WYDOT sensor at Bordeaux reported wind gusts to 55 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100462, 1100463, 1100464.